Some drugs may provoke sun intolerance and localised reactions. Once absorbed, a drug diffuses into the blood and can be exposed to UV rays through the skin. As a consequence of this exposure, if the product is sensitive, chemical reactions can occur which produce toxic or allergenic substances, known as photosensitization.

These reactions can be so severe that it may be necessary to discontinue treatment or totally avoid the sun.

Exposure of the cleavage and hands may be sufficient to trigger off the allergy.

There are 2 types of skin reactions:

  • The phototoxic reaction: redness of the skin and small spots filled with liquid. This occurs immediately after UV exposure but only after high doses of drugs and considerable exposure to the sun.
  • Photoallergic reaction: redness of the skin, itching and small spots containing fluid. This can happen after the second dose of the drug, usually 48 hours after exposure. This is not related to the quantity of drug absorbed and can spread to protected areas.

There is the list of the main photosensitizing medicines. They include antibiotics, sleeping pills, antidepressants, antivirals and local or general antiseptics.

Do not hesitate to consult your doctor about this and follow his advice.

At this point, the Bisolaires would suggest you consider carefully before swallowing everything you let yourself be prescribed. Yoga or plants can be used to treat some cases of nervous depressions. Before taking anti-depressants, have your thyroid checked. Antidepressants break the circuits but do not rebuild you. They will not give you back vibrant energy or strength.

Before taking sleeping pills, visit an osteopath, you may have a malalignment which, once resolved, will change your life. Or visit an acupuncturist. You can also have your melatonin levels checked. Eliminate coffee from your diet, it works!

Keep a careful eye on your diet without becoming obsessed. Eat lightly in the evening. Some remedies can actually be found on your plate.

Ideally, the Bisolaires would encourage you to find a natural solution to your aches and pains (homeopathy, naturopathy, etiopathy…). However, you should take antibiotics if required.

Finally, if you are fit enough, take up sport. Even if you’re feeling tired, it will help you to feel better.

It is worth mentioning that some cosmetics have a photosensitizing effect (see chapter on “The Sun and Cosmetics”).


The Sun, Chemotherapy and Radiotherapy

Chemotherapy generally dries out the skin, and dry skin burns more easily. Moreover, certain products used for chemotherapy are likely to cause skin reactions (hyperpigmentation, burns …).

It is easy to get sunburnt, even in a short space of time. Remember that even after your chemotherapy is over, your skin remains sensitive to the sun.

The same applies to radiotherapy.

It is therefore essential to consult your doctor, follow his advice and trust his diagnosis.

Read also: Sun and…

Cover picture: Designed by Freepik